Three young adults in Chicago who thought they were taking alprazolam (Xanax) actually ingested the unapproved and far more potent bromazolam, requiring an intensive care unit stay, public health officials warned.
The “designer” benzodiazepine derivative that was synthesized in 1976 but never approved for therapeutic use has been on the rise across the world and the U.S. in recent years. The number of U.S. law enforcement seizures involving bromazolam jumped from no more than 3 per year during 2016-2018, to 2,142 in 2022 and 2,913 last year, according to Paul Ehlers, MD, of the Illinois Poison Center in Chicago, and colleagues reported in Morbidity and Mortality Weekly Report.
“It is essential that physicians, medical examiners, toxicology laboratories, public health officials, and emergency responders be aware of the increased presence of bromazolam both in polydrug ingestions and in substance use disorder patients who report the use of benzodiazepines,” they wrote. “Clinically, this knowledge can inform prognosis … and could indicate the need for aggressive seizure control.”
Ehlers and colleagues detailed the cases of the three young adults — two men age 25 and one woman age 20 — who in February 2023 were found unresponsive 8 hours after taking bromazolam, which they thought was alprazolam. All three were given naloxone by emergency responders but were unresponsive when they arrived at the emergency department.
One of the men was hypertensive (blood pressure 152/100 mm Hg), tachycardic (124 bpm), and hyperthermic (101.7°F). His pupils were dilated but reactive and he had several generalized seizures, the researchers reported.
The other male was also hyperthermic (100.4°F) and had generalized seizures, and the woman was unconscious and had focal seizures.
All three had myocardial injury, identified by elevated troponin levels, according to the report. In addition, they all had to be intubated.
While urine drug screens for all three turned up positive for benzodiazepines, none were given flumazenil, a benzodiazepine overdose antidote that can lead to withdrawal and cause seizures or tachyarrhythmias.
As for their outcomes, the first male patient was extubated on day 5, but he had moderate aphasia and dysphagia, and was discharged on day 11 with persistent neurologic deficits, the researchers said.
The second male patient was extubated on day 1 and discharged on day 4 with mild hearing difficulty, but had no persistent neurologic effects, according to the report.
The female patient progressed to status epilepticus despite being given multiple antiepileptic drugs — including lorazepam, propofol, levetiracetam, and valproic acid — and went into a persistent coma. After she was transferred to a second hospital on day 11, she was lost to follow-up, the researchers said.
Serum or plasma samples from the three patients confirmed the presence of bromazolam without the presence of fentanyl or any other opioid, the researchers said.
Ehlers and colleagues noted that the signs and symptoms in these cases were unexpected for a benzodiazepine overdose. They could be due to anoxic brain injury from extended unresponsiveness, additional side effects from bromazolam overdose or withdrawal, or an additional intoxicant not detected in screening.
“From a public health perspective, the constellation of findings reported should prompt close involvement with public health officials and regional poison centers, given the more severe findings in these reported cases compared with those expected from routine benzodiazepine overdoses,” the researchers concluded. “Clinicians, responders, and health officials should also consider bromazolam in cases of patients requiring treatment for seizures, myocardial injury, or hyperthermia after illicit drug use, as occurred in these case reports.”
The authors reported no relevant financial relationships.
Morbidity and Mortality Weekly Report
Source Reference: Ehlers PF, et al “Seizures, hyperthermia, and myocardial injury in three young adults who consumed bromazolam disguised as alprazolam — Chicago, Illinois, February 2023” MMWR 2024; (72) 52-53.
Source link : https://www.medpagetoday.com/publichealthpolicy/publichealth/108137
Publish date : 2024-01-04 16:44:57
Copyright for syndicated content belongs to the linked Source.